Nitrofurantoin is often used to treat urinary tract infections, and it is an antibiotic. Similar to most prescription drugs, it does have some side effects, with the most minor kinds being vomiting and diarrhea. Some patients feel generally ill when taking this drug, as flu symptoms and even sudden weight loss may occur during the treatment period. Patients may find that they have a hard time breathing normally when taking this drug, and might also experience chest pain and problems with the skin, including a red, itchy rash. Such serious symptoms should typically be reported to a doctor right away.
The typical side effects of nitrofurantoin are common with many medications. For example, stomach upset and resultant vomiting are some of the most commonly experienced side effects, and this is often paired with diarrhea. Considering that this medication is meant to treat urinary tract infections, it may not be surprising that it often affects the look of the urine, causing it to be brown. Some females taking this drug might also notice vaginal itching or discharge during treatment. Fortunately, none of these side effects are considered serious, though patients are advised to contact their doctor soon if the diarrhea turns bloody or is particularly watery.
Some other common negative side effects often include flu symptoms, such as chills, body aches, and a fever. Many people also notice a lack of appetite, which may be followed by sudden weight loss. For unknown reasons, this drug might also result in vision problems and severe pain behind the eyes. Serious headaches and dizziness are other side effects of nitrofurantoin that may affect patients, causing them to consider stopping the drug. Patients are encouraged to call their doctor if they notice any of these prominent side effects.
There are other serious side effects of nitrofurantoin that warrant an immediate call to the doctor, or possibly emergency medical attention. For example, patients who notice wheezing, chest pain, or shortness of breath are usually advised to see a doctor quickly. A hacking cough and a feeling of weakness can also be considered serious, as can tingling and numbness of the extremities. Additionally, this drug sometimes affects the skin, resulting in red spots, blisters, and itchiness, though other patients might notice yellowed skin and eyes due to jaundice, instead. Finally, patients who notice that they bruise more easily than usual should talk to their doctor, as this is considered one of the serious side effects of nitrofurantoin that should not be ignored.